Ask an expert
Question

27 Jan 2004

B12 & Iron defiency(fatigue,painful legs etc)
Could you please give me some info on vitamin B12 defiency and Iron defiency! I have been suffering with extreme fatigue,painful legs.feet and arms, I had a Hiatus Hernia op 18months ago and have cut out meat,dairy and wheat as they were still giving me problems after the op. I went for a check-up at the Gynae today who said that I was extremely pale and I told him that I have still been struggling with this fatigue etc.
I do eat a lot of fish,chicken,veggies and fruit and take Centrum,Cal&mag,B-complex.
Thanks!!
Answer 525 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Reader
Did the gynae send you for a blood test to determine if you have anaemia and also what type of anaemia this could be? If not, then Please ask the gynae or your gp to send you for blood tests because it is vital to know what kind of deficiency has to be treated, iron or vit B12. Depending on the type of anaemia you have, the dr will either prescribe an iron-folic acid supplement like FerFolic or a vit B12 supplement with or without so-called extrinsic factor - thus you will understand that the tests are important. Such supplements may have to be taken for many months until your depleted iron or B12 stores are replenished. Foods rich in iron and B12 are: liver, red meat, egg yolk, poultry, fish, milk and dairy products, and iron-enriched breakfast cereals and dried fruit (iron). If you are no longer suffering from the hiatus hernia symptoms, it may be a good idea to reintroduce red meat, milk and dairy products to your diet as they are excellent sources of iron and B12.
I trust that you will soon feel better.
Best regards
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.